Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 133, NWS Austin/San Antonio, TX

June 21, 2004Kinney County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 21, 2004, 9:28 PM CDT for Kinney County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2004, 9:28 PM CDT (02:28 UTC)
Expired
Jun 21, 2004, 10:30 PM CDT
In force
62 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Kinney County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1908 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1908 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

605 
WUUS54 KEWX 220228
SVRSAT
TXC271-220330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
928 PM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  KINNEY

* UNTIL 1030 PM CDT

* AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 17 MILES WEST OF
  SPOFFORD...OR ABOUT 17 MILES SOUTHEAST OF DEL RIO...AND MOVING
  NORTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BRACKETTVILLE AND ALAMO
  VILLAGE.

DAMAGING WINDS UP TO 80 MPH WERE REPORTED AT LAUGHLIN AFB WITH THIS 
STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY 
FROM WINDOWS

LAT...LON 2961 10068 2935 10069 2923 10077 2915 10072
          2910 10067 2910 10029 2961 10029

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 8:22 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 21, 8:22 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
822 PM CDT MON JUN 21 2004

.UPDATE...
DEVELOPING MCS LOCATED FROM BROWNWOOD AND SAN ANGELO SOUTHWARD TO
BRADY AND MENARD. 18Z MESOETA ETA HAS THIS SYSTEM SINKING SLOWLY
SOUTHWARD WHILE BACK-BUILDING TO THE SOUTHWEST. THIS SOLUTION LOOKS
GOOD BASED ON CURRENT RADAR TRENDS AND THE LATEST DISCUSSION FROM
NESDIS. WILL MAKE MINOR CHANGES TO THE FIRST PERIOD TO ACCOUNT FOR
THE SOUTHWARD MOVING MCS. EXPECT THE SVR WX ASSOCIATED WITH THIS
SYSTEM TO TRANSITION TO HEAVY RAINFALL OVERNIGHT WITH THE LOSS OF
DIURNAL HEATING. THE FLOOD WATCH FOR FLASH FLOODING WILL CONTINUE.

&&

.PREV DISCUSSION...
THE REMAINDER OF THE WORK WEEK CONTS TO LOOK VERY WET WITH SOME
IMPROVEMENT PSBL BY THE WEEKEND...BUT THIS NOT GUARANTEED.  A S/W
SOUTHWEST OF THE BIG BEND THIS AFTN WILL SLOWLY LIFT OUT NE ACRS THE
EDWARDS PLATEAU/HILL COUNTRY TONIGHT AS ANOTHER S/W DROPS SWD NR
BAJA. STG SFC HEATING OCCURRING OVR NE MEXICO/SW TX THIS AFTN WITH
CAPES ALREADY 3-4K JUST TO THE WEST. THE ETA OR MORE SO THE GFS
DEVELOP AN MCS TO THE WEST NEAR BIG BEND AND BRING THE MCS ACRS THE
WRN CWA LATER THIS EVENING AND THE HILL COUNTRY LATE TONIGHT/EARLY
TUESDAY. BECAUSE OF THE WEAK MID LEVEL STEERING WINDS THE MCS
MOVEMENT WILL BE SLOW WITH A GOOD INTIAL UNIMPEDED LOW LEVEL FLOW OFF
THE GULF.  WITH THE POTENTIAL FOR HEAVY RAINS ON AREA THAT HAVE
RECEIVED ABOVE AVERAGE RAINFALL...WILL ISSUE AN FFA GENERALLY WEST OF
A LINE FROM CARRIZO SPRINGS TO BOERNE TO BURNET THRU 6 AM.  THE MCS
SHOULD WEAKEN TUE MORNING AS IT LAYS OUT A LARGE OUTFLOW BOUNDARY
ACRS THE CWA AND THE REMNANTS OF THE SYSTEM LIFT NEWD...WITH
REDEVELOPING CONVECTION ALONG/BEHIND THE BOUNDARY TUE AFTN/EVENING.
THE GFS SHOWS THE BOUNDARY TO BE A BIT STRONGER AND FURTHER SOUTH
INTO THE CWA VERSUS THE ETA...AND THE GFS ACTUALLY DRIVES THE
BOUNDARY TO THE COAST BY WED MORNING. BECAUSE OF THE UNCERTAINTY ONLY
TAPERED OFF POPS SLIGHTLY OVR THE NW CWA AND KEPT GOOD CHC POPS OVER
THE SRN CWA THRU WEDNESDAY.  THE GFSLR SHOWS A WEAK BUT SIGNIFICANT
UPR TROF NEARLY PARKED OVR THE E TX THU-FRI AND INTO THE WEEKEND...
WITH ONLY A GRADUAL DRIFT EASTWARD BY LATE IN THE WEEKEND. THE ECMWF
SHOWS A DRIER PATTERN WITH MORE RIDGING...SO WILL GO WITH SLGT CHC OR
LOW CHC POPS THRU THE WEEKEND INTO THE EARLY NEXT WEEK UNTIL LONG
RANGE MODEL SOLNS BECOME MORE CONSISTENT.

THE FLOOD WATCH WILL LIKELY NEED TO BE EXTENDED/RECONFIGURED FOR
TUE/TUE NIGHT...BUT WILL JUST MENTION HEAVY RAIN FOR NOW RATHER
THAN PUSH THE WATCH TOO FAR OUT GIVEN ALL THE UNCERTAINTY WITH THE
SFC BOUNDARY.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
OVER THE RIO GRANDE PLAINS AND HILL COUNTRY THRU 6 AM TUESDAY.

&&

13/11
Hazardous weather outlook, Jun 21, 3:51 PM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
351 PM CDT MON JUN 21 2004

TXZ171>173-183>194-202>209-217>225-228-221100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
351 PM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT ALONG AND WEST OF A
CARRIZO SPRINGS TO HONDO TO BOERNE TO JOHNSON CITY TO BURNET LINE.
AN UPPER LEVEL DISTURBANCE OVER MEXICO WILL MOVE NORTHEAST ACROSS
THE HILL COUNTRY INTO AN INCREASINGLY MOIST AIRMASS. THIS WILL RESULT
IN A LARGE AREA OF SCATTERED SHOWERS AND THUNDERSTORMS FROM THE
EDWARDS PLATEAU TO ACROSS THE HILL COUNTRY AND ADJACENT ESCARPMENT
AREAS. HEAVY RAINFALL AND FLOODING ARE POSSIBLE. RAINFALL AMOUNTS
WILL AVERAGE FROM 1 TO 2 INCHES WITH ISOLATED AMOUNTS OF 2 TO 4
INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A TROPICAL AIRMASS WILL PERSIST THROUGH THE REMAINDER OF THIS WEEK. A
SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE OVER THE AREA. THIS WILL
RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. LOCALLY
HEAVY RAINFALL IS POSSIBLE. IN ADDITION...A SURFACE BOUNDARY OR WEAK
COOL FRONT MAY DROP INTO SOUTH CENTRAL TEXAS TUESDAY AND WEDNESDAY TO
ENHANCE RAINFALL AMOUNTS. AS A RESULT...THE FLASH FLOOD WATCH WILL
LIKELY HAVE TO BE EXTENDED AND RECONFIGURED.

BY THE WEEKEND...THE AIRMASS WILL DRY A LITTLE AND THE DISTURBANCES
WILL WEAKEN. THE SHOWERS AND THUNDERSTORMS WILL DECREASE IN AREAL
COVERAGE AND INTENSITY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jun 21, 9:25 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
925 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0839 PM     DOWNBURST        LAUGHLIN AFB            29.36N 100.78W
06/21/2004                   VAL VERDE          TX   OTHER FEDERAL

            MICROBURST EVENT AT DLF AFB. A GUST OF 70 KTS WAS
            RECORDED.

&&

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:26 AM CDTFlash Flood WarningEWXAtascosa, Frio, Wilson3 hr
Jun 22, 9:34 AM CDTFlash Flood WarningEWXAtascosa, Frio, Zavala3 hr
Jun 22, 12:30 PM CDTFlash Flood WarningEWXAtascosa, Frio2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.